Wyoming, 2015

Flood in Wyoming, June 17 to 18, 2015

June 17 to 18, 2015 · NWS RIW · 1 event in 1 county or zone

Already high water levels on the Wind River at Riverton briefly climbed on the evening of Wednesday, June 17, as high elevation snowmelt eventually made is way down the river. Flooding was very minor as the river gauge at Riverton barely topped flood stage of 9 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Already high water levels on the Wind River at Riverton briefly climbed on the evening of Wednesday, June 17, as high elevation snowmelt eventually made is way down the river. Flooding was very minor as the river gauge at Riverton barely topped flood stage of 9 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 2:20 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 2:20 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT WED JUN 17 2015

.SHORT TERM...TONIGHT THROUGH THURSDAY

A PRETTY QUIET START TO THE AFTERNOON...WITH JUST A COUPLE HINTS OF
REFLECTIVITY NOTED OVER THE ABSAROKA MOUNTAINS. THE STORM PREDICTION
CENTER HAS STILL INCLUDED JOHNSON COUNTY IN ITS SLIGHT RISK CATEGORY
FOR THIS AFTERNOON...WITH THREATS OF LARGE HAIL...DAMAGING
WIND...AND ISOLATED TORNADOES. THE CENTER HAS ALSO INDICATED A
MARGINAL RISK FOR NATRONA COUNTY...THE BIGHORN MOUNTAINS...AND THE
EASTERN HALF OF THE BIG HORN BASIN.

OTHERWISE A MUCH QUIETER DAY ACROSS THE REMAINDER OF THE FORECAST
AREA WITH HIGH PRESSURE TRYING TO AMPLIFY OVER THE REGION. ANY
THUNDERSTORM DEVELOPMENT SHOULD WANE DURING THE LATER EVENING HOURS.
GENERALLY DRY CONDITIONS EXPECTED AFTER MIDNIGHT. WIDESPREAD DRY
CONDITIONS EXPECTED THROUGH THE LATE MORNING HOURS UNDER THE
CONTINUED INFLUENCE OF THE HIGH PRESSURE. ANOTHER SURGE OF MOISTURE
WILL BE POSSIBLE ACROSS NORTHERN WYOMING DURING THE AFTERNOON
HOURS...POTENTIALLY CREATING A FEW SHOWERS AND THUNDERSTORMS OVER
THE NORTHERN MOUNTAINS AND NORTHERN JOHNSON COUNTY. THE THREAT FOR
SIGNIFICANT STORMS LOOKS LOWER WITH THE AREA OF SLIGHT RISK NORTH
AND EAST OF THE FORECAST AREA.

THE WARMING TREND WILL CONTINUE...WITH SOME AREAS APPROACHING THE 90
DEGREE MARK THURSDAY AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

OVERALL PATTERN CHANGE CONTINUES TO LOOK ON TRACK WITH WEAK HIGH
PRESSURE RIDGE BUILDING OVER THE WESTERN U.S. WITH THE AXIS OF THE
RIDGE REMAINING WEST OF WYOMING.  THE ZONAL FLOW WILL BE DRY AND
STABLE WITH MID LEVEL SUBSIDENCE DOMINATING.  TEMPERATURES WILL
WARM.  A FEW MINOR COLD FRONTS WILL COOL THE NORTH AND EAST SATURDAY
AND AGAIN ON WEDNESDAY.  THIS WARMING SHOULD BRING THE SNOW MELT
RUNOFF DOWN FROM THE MOUNTAINS KEEPING RIVERS ELEVATED.  THE BEST
CHANCES FOR PRECIPITATION WILL BE AROUND THE BIGHORN MOUNTAINS
THROUGH THE PERIOD AND THERE IT WILL BE MARGINAL.

&&

.AVIATION.../00Z ISSUANCE/

HIGH PRESSURE CONTINUES TO BUILD OVER THE AREA. SHOWERS AND
THUNDERSTORMS WILL REMAIN A POSSIBILITY ACROSS NORTHERN WYOMING
THROUGH 06Z THIS EVENING. THE BEST AREAS FOR DEVELOPMENT ARE STILL OVER
THE HIGHER TERRAIN...AND JOHNSON COUNTY INCLUDING KBYG. SHOWERS
AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF MVFR TO IFR
CONDITIONS DUE TO HEAVY RAIN OR SMALL HAIL. GUSTY WIND MAY ALSO
ACCOMPANY ANY STORM TODAY. STRONGER STORMS IN JOHNSON COUNTY MAY
PRODUCE LARGER HAIL AND STRONGER WIND. THUNDERSTORMS SHOULD
GENERALLY END BY 06Z...WITH VFR CONDITIONS THROUGH 18Z. ANOTHER
PUSH OF MOISTURE MAY THEN BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE NORTH.

&&

.FIRE WEATHER...

SHOWERS AND THUNDERSTORMS REMAIN A THREAT THROUGH THIS
EVENING...WITH STRONG STORM DEVELOPMENT POSSIBLE OVER NORTHEASTERN
JOHNSON COUNTY. CONDITIONS WILL IMPROVE AFTER MIDNIGHT...WITH
WIDESPREAD DRY CONDITIONS EXPECTED. ANOTHER SURGE OF MOISTURE MAY
PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS THURSDAY...MAINLY ACROSS
THE NORTHERN THIRD OF THE STATE. STORM COVERAGE CONTINUES TO WEAKEN
THROUGH THE EARLY PORTION OF NEXT WEEK...THOUGH SOME ISOLATED
ACTIVITY MAY BE POSSIBLE AT TIMES. THE GENERAL WARMING TREND IS
EXPECTED TO CONTINUE UNDER THE INFLUENCE OF THE AREA OF HIGH
PRESSURE. DAYTIME HUMIDITY WILL ALSO CONTINUE TO DECREASE...THOUGH
FIRE WEATHER CONCERNS STILL REMAIN GENERALLY LOW WITH NON-CRITICAL
FUELS NOTED ACROSS THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...C.BAKER
AVIATION...BRANHAM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 17, 2:11 AM MST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
311 AM MDT WED JUN 17 2015

WYZ001>020-022>030-181200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
311 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS NORTHERN WYOMING. A FEW STORMS OVER
EASTERN JOHNSON COUNTY MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

HIGH WATER HAS BEEN OBSERVED IN THE BIGHORN RIVER NEAR
WORLAND...WIND RIVER NEAR RIVERTON...SOUTH FORK OF THE SHOSHONE
RIVER...AND THE GREEN RIVER NEAR LA BARGE. RIVERS ARE EXPECTED TO
CONTINUE TO GRADUALLY RECEDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS NORTHERN WYOMING.

SATURDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ALONG AND
EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...HAIL OF ANY
SIZE...AND DAMAGING WIND GUSTS. THANK YOU.

In the hours before

Special weather statement, Jun 17, 3:57 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
457 PM MDT WED JUN 17 2015

WYZ030-172345-
EAST SWEETWATER COUNTY-
457 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 545 PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADOBE TOWN RIM...WHICH IS 41 MILES SOUTHWEST OF WAMSUTTER...MOVING
EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ADOBE TOWN RIM AROUND 500 PM MDT.

#

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4122 10875 4151 10793 4117 10792 4100 10857
      4100 10862
TIME...MOT...LOC 2256Z 251DEG 35KT 4115 10840

HATTINGS
Special weather statement, Jun 17, 6:30 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
730 PM MDT WED JUN 17 2015

WYZ010-180215-
NORTHEAST JOHNSON COUNTY-
730 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
815 PM MDT...

AT 729 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF FORT
PHIL KEARNY HISTORICAL SITE TO NEAR LAKE DE SMET...AND MOVING EAST
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LAKESTOP RESORT
AND UCROSS.

#

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 47 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4441 10602 4430 10617 4448 10683 4456 10673
      4456 10601
TIME...MOT...LOC 0129Z 283DEG 27KT 4470 10644 4452 10668

BRAUN
Special weather statement, Jun 17, 6:41 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
741 PM MDT WED JUN 17 2015

WYZ010-180230-
NORTHEAST JOHNSON COUNTY-
741 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
830 PM MDT...

AT 741 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF LAKE DE SMET...WHICH IS 17 MILES NORTHEAST OF
BUFFALO...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...UCROSS.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4440 10602 4432 10605 4447 10663 4456 10660
      4456 10601
TIME...MOT...LOC 0141Z 283DEG 22KT 4455 10651

BRAUN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 17, 8:15 PM MST to June 18, 4:30 AM MST
Where
Fremont County, 1.47 mi SW of Riverton to 1.08 mi SW of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.014, -108.400

The gauge on the Wind River near Riverton briefly crested at 9.10 feet at 2330MST on Wednesday, June 17. No damage was reported as the flooding only impacted bottomland nearest the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575575.